Hail, Chase
- When
- August 28, 8:49 AM CST to 8:50 AM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -96.540
Leaves and twigs were stripped.
An isolated severe thunderstorm visited Chase County in the morning on the 28th. There were 2 reports of 60 mph gusts and half dollar-sized hail that occurred on the north side of Cottonwood Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm visited Chase County in the morning on the 28th. There were 2 reports of 60 mph gusts and half dollar-sized hail that occurred on the north side of Cottonwood Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 5:45 AM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 645 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today through Thursday night) Issued at 311 AM CDT Tue Aug 28 2018 Maintained the isolated mention with low pops from previous forecast to reflect the possibility of some elevated storm development this morning. Best chance should be in south central Kansas along the edge of an area of 700mb temperature advection where some very modest instability exists. Notably, however, moisture transport across the area is not as abundant as the previous two mornings and precipitable water values are not as high either. Therefore, if a shower/storm or two does develop, they should be highly isolated in nature with more sparse coverage than yesterday and the day before. This afternoon and evening, however, a much better chance of thunderstorms will return to the area. An upper level shortwave trough will swing across the Northern Plains today. At the surface, a cold front will push southward across the area this afternoon. Strong surface convergence along the front should be conducive to thunderstorm development. With warm, moist, unstable air in the area, some of these storms should be strong or severe. The main challenge with the short term forecast is the timing of the storm development. Model soundings show that the impending cold front will be fairly shallow in depth, and with fairly warm air in the mid- levels of the atmosphere, there could be some initial struggle for convective initiation to overcome the cap in place with only modest forcing. Think that a few scattered storms are possible before 00z, but latest models indicate that the bulk of the activity should be sometime later in the evening after 00z. Regarding the potential strength of these storms, models show 0-1km MLCAPE of +/- 3000J/kg and even higher MUCAPE along or just ahead of the frontal boundary coinciding with the degradation of convective inhibition in south central Kansas by early evening. The good news in terms of storm intensity is that the zone of highest effective bulk shear is expected to lag behind the area of greatest instability. With that said, 30-40kts of bulk shear coinciding with the unstable air and 700-500 mb lapse rates near or slightly greater than 7.0 degC/km will allow for some strong to severe storms. Precipitable water across the south central into southeast Kansas corridor will also be fairly high. For a brief period, ample 0-1km SBCAPE, steep low-level lapse rates, modest 0-1km helicity, and slow storm motions along the slow moving boundary could allow for some stretching of surface vorticity. Thus, a brief non-supercell tornado cannot be completely ruled out. The main threats with these storms, however, will be damaging winds, large hail, and heavy rainfall. Thinking that the area of highest potential to see strong to severe storms will be in south central and southeast Kansas, which coincides with the marginal risk area that was included in the 06z DY1 SPC convective outlook. Expect chances of storms to linger in southeast Kansas through the morning on Wednesday. By the afternoon, moisture is expected to increase with warm air being advected into the southern tier of the area. This justifies leaving a slight chance mention of a thunderstorm along the Kansas/Oklahoma border in the afternoon, before storm chances increase once again, mainly in southeast Kansas Wednesday evening/night. Instability during this period looks to be modest in our area, with the best chance of strong or severe storms just to the southeast in northeast Oklahoma and extending through Missouri and into the northeast U.S. Nonetheless, precipitable water values remain high in far southeast Kansas, and locally heavy rainfall could result in any thunderstorm activity. The main story on Wednesday, however, will be the big cool down in temperatures following Tuesday night's frontal passage. Forecasting afternoon highs in the low to mid 80s, which will be a welcome relief to the very hot temperatures experienced over the past couple of days. During the day on Thursday, a warm front is expected to lift across south central Kansas and bring temperatures back up into the 90s for much of the area. Cannot completely rule out a thunderstorm or two in far southeast Kansas with left over moisture lingering from Wednesday. However, most of central and south central Kansas should remain dry. .LONG TERM...(Friday through Monday) Issued at 311 AM CDT Tue Aug 28 2018 Broad ridging over the southern CONUS should keep the forecast dry on Friday as southerly surface flow allows temperatures to warm even more than Thursday, with highs reaching the mid 90s area-wide. This weekend, a mid/upper ridge over the Southeast US is expected to periodically retrograde in concert with a series of mid/upper troughs and upper disturbances crossing the northern Plains from Saturday through the end of the period. This will likely allow periodic chances of showers and thunderstorms over central, south central, and southeast Kansas through the weekend and for the start of next week. Temperatures should hover near normal throughout this period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 642 AM CDT Tue Aug 28 2018 Isolated SHRA continues for areas along the KS Turnpike, southeast of KICT, this morning. The showers are moving to the NE, so they will only affect the KICT taf for another hour or so. So will keep a VCSH in for KICT until 15z for this chance. Expect breezy south winds to be the main aviation concern for the first 6 hours, with wind gusts of 30 kts possible across eastern KS. VFR conditions are expected otherwise. A cold frontal boundary will push south into central KS this afternoon, reaching KRSL by 18z and KSLN by 21-23z. Expect a wind shift to the NW as the front arrives, with some post frontal MVFR cigs in its wake for the KRSL and KSLN taf site. Some uncertainty on timing and coverage of convective chances along the front, as it sags south into southern and southeast KS this evening. At this time, think convection will develop across northeast KS along the front after 21z and slowly "zipper" southwest towards the south central taf sites for the evening hours. Will insert a VCTS for KHUT and KICT. Think the best convective chances will be over SE KS after 00z/Wed, so will go with VCTS and prevailing SHRA for KCNU for the evening hours. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 68 81 68 / 30 60 20 20 Hutchinson 95 64 81 66 / 30 50 10 20 Newton 93 64 79 65 / 30 50 10 30 ElDorado 93 67 80 66 / 30 60 10 30 Winfield-KWLD 94 69 83 68 / 20 60 20 30 Russell 85 60 80 63 / 20 10 10 10 Great Bend 90 61 81 64 / 20 10 10 10 Salina 93 63 81 65 / 30 40 10 20 McPherson 93 63 81 65 / 30 50 10 20 Coffeyville 93 73 83 69 / 10 50 20 30 Chanute 93 70 81 67 / 20 60 20 30 Iola 93 70 80 67 / 20 60 20 30 Parsons-KPPF 93 72 82 69 / 10 50 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 438 AM CDT Tue Aug 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 438 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few isolated storms may develop in south central Kansas this morning. The strongest storms may produce brief heavy rain, wind gusts to 40 or 50 mph and penny sized hail. Heat indices today could reach in the 100 to 103 degree range in south central and southeast Kansas. Scattered thunderstorms are expected to develop along a southward moving cold front this afternoon and evening. The best chances for storms should occur across south central and southeast Kansas. Some of the storms could become severe with large hail to the size of half dollars, damaging winds to 60 mph, and locally heavy rain. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms will continue Wednesday night through Sunday. A few strong or severe storms with large hail will be possible Wednesday night in southeast Kansas. For brief periods Friday and Saturday afternoon, heat indices could reach to near 100 degrees or slightly higher in south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 745 AM CDT TUE AUG 28 2018 KSZ052-053-069-281345- Butler KS-Marion KS-Chase KS- 745 AM CDT TUE AUG 28 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 845 AM CDT. * At 742 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles south of Burns, or 10 miles north of El Dorado...moving northeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Burns, Cassoday, Matfield Green, El Dorado Lake, El Dorado State Park and Wonsevu. LAT...LON 3779 9681 3788 9701 3819 9700 3819 9650 TIME...MOT...LOC 1244Z 209DEG 31KT 3797 9682 KETCHAM
Special Weather Statement
National Weather Service Wichita KS
811 AM CDT TUE AUG 28 2018
KSZ053-069-070-281345-
Butler KS-Greenwood KS-Chase KS-
811 AM CDT TUE AUG 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southwestern Chase County in east central Kansas...
* Until 845 AM CDT.
* At 808 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles east of Burns, or 16 miles
southeast of Florence...moving northeast at 20 mph.
Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.
* Locations impacted include...
Cassoday and Matfield Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3808 9687 3809 9686 3809 9684 3810 9684
3828 9658 3805 9639 3793 9675
TIME...MOT...LOC 1310Z 237DEG 16KT 3805 9674
ESThe Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Leaves and twigs were stripped.
No damage was reported.
The wind-driven rains caused no-zero visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779511, 779512, 779513.